Opinion

Cannabis Hyperemesis Syndrome: How good intentions can go wrong

What happens when a treatment exacerbates the very problem it aims to fix?

Chemotherapy-induced nausea and vomiting is a serious and well-known complication for cancer patients. The metabolic changes introduced create an acidic environment, leading to nausea and vomiting to provide metabolic equilibrium. Currently, several forms of cannabinoids are used as treatments for nausea and vomiting.

However, with the rise and acceptance of cannabis use for medical treatment, the number of cases of refractory nausea and vomiting associated with chronic cannabis usage – referred to as Cannabis Hyperemesis Syndrome (CHS) – has been increasing.

Cannabis is one of the most used recreational drugs worldwide. In a palliative care (PC) setting, relief from pain, nausea and vomiting are some of the common therapeutic applications of synthetic cannabinoids, especially if all other interventions have failed.

The predominant chemical in all types of cannabis, tetrahydrocannabinol (THC), has a neuromodulator antiemetic effect on some receptors found in the central nervous system (CNS). Studies have discussed the effect of natural marijuana and synthetic cannabinoids and their impact on the development of CHS, revealing that synthetic cannabinoids are more capable of leading to CHS due to stronger binding capacity with cannabinoid receptors in the central nervous system in comparison to marijuana. THC activation of these receptors has been shown to reduce gastric emptying to further compound these unwanted symptoms. As well, the lipid-soluble nature of THC allows for its accumulation in cerebral fat. During periods of fat breakdown, large reservoirs of stored THC are released, causing a “re-intoxication” effect leading to increased THC levels in plasma. The higher levels of THC due to fat breakdown can lead to an exacerbation of nausea and vomiting.

Dealing with the treatment of nausea and vomiting among PC patients and those undergoing chemotherapy requires delicate consideration when the use of cannabis is a possible solution. But one skill that physicians certainly have is the ability to pivot. Because of the rolling nature of medicine, patient care is more akin to patient maintenance. “How can we create and maintain a desirable state in which the patient can live?”

So, what happens when the treatment exacerbates the very problem it aims to fix?

Finding effective antiemetic solutions have proven to be difficult due to the overlapping nature of CHS symptoms with other conditions such as cyclic vomiting syndrome, viral gastroenteritis and bulimia nervosa, and it requires close attention.

Nabilone, sold under the brand name of Cesamet, is a synthetic cannabinoid with therapeutic use as an antiemetic and an analgesic for neuropathic pain, mimicking THC. Despite the current acceptance of Nabilone as a treatment option, in patients with nausea and vomiting, accumulation could result in toxicity and actually exacerbate nausea and vomiting rather than cure it.

There is a well-established association between routine cannabis usage and CHS, which halts with cannabis cessation. In a recent case study, discontinuation of Nabilone administration led to the complete resolution of nausea and vomiting and re-administration of Nabilone led to an amplified exacerbation of symptoms.

Alternatively, taking a hot bath provides temporary relief from symptoms associated with CHS. THC in cannabinoids disrupt thermoregulatory pathways within the nervous system and the act of taking a hot bath or shower has been shown to attenuate the symptoms associated with this pathway disruption. As blood flow increases to the surface of the skin in response to the effect from heat exposure, blood from the digestive system is redirected from the gut to the superficial skin, reducing neuronal stimulation within the digestive tract.

CHS can be a life-threatening situation. Given the growing usage of cannabis, cases of CHS are on the rise and widespread awareness is vital for health-care practitioners and the general public to prevent its occurrence and manage nausea and vomiting appropriately not only for PC patients but also for long-term cannabis users.

We are finally living in a time that a plant as versatile and useful as cannabis can be appreciated after decades of demonization. However, sometimes a solution, no matter how well intended, may not be best in the long term.

Leave a Comment

Your email address will not be published. Required fields are marked *

1 Comment
  • Denise Gour-Akhtar says:

    My son took his life after suffering with CHS for the last two years. He had been on Nabilone (synthetic cannabis) for the past two years. Despite his numerous complaints to his GP, psychiatrist and other specialists , his severe symptoms I.e. vomiting, gagging, inability to eat, weight loss (more than 50 lbs) were never connected to the Nabilone. I implore the medical community to do more to educate the care providers on the association of any cannabinoid I.e. natural and/or synthetic with cannabinoid heperemesis syndrome (CHS).

Authors

Helen Senderovich

Contributor

Helen Senderovich is an assistant professor at the University of Toronto, practicing palliative care and geriatrics at Baycrest, a clinician-teacher, researcher and an author of manuscripts and books.

Keisa Mokenela

Contributor

Keisa Mokenela is a BSc.MD candidate at St. James School of Medicine. He is passionate about medicine, music and sport.

Republish this article

Republish this article on your website under the creative commons licence.

Learn more